Thunderstorm Wind, Carbon
- When
- May 11, 7:25 PM EST
- Where
- Carbon County, Hudsondale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 40.917, -75.850
A severe thunderstorm snapped four pine trees on a property in Packer Township. The pine trees were approximately 60 to 70 feet tall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm snapped four pine trees on a property in Packer Township. The pine trees were approximately 60 to 70 feet tall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 11, 1:30 PM EST, 5 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 230 PM EDT SUN MAY 11 2003 SHORT TERM FCST: MRNG SFC PLOT SHOWS INTENSE LOW PRES SYS OVR WRN GREAT LAKES. ATTENDING WARM FNT XTNDS E INTO SW NY STATE THEN SE ALONG N NJ BORDER AND INTO ATLANTIC. COLD FNT XTNDS SWD THRU OHIO RIV VALLEY. OVNGT SQUALL LINE AHEAD OF COLD FNT DIMINISHED IN INTENSITY DURING THE MORNING HOURS BUT HAS REINTENSIFIED AS BOUNDARY MOVED THRU THE WARM VERY MOIST AND INCREASINGLY UNSTABLE AIR MASS CVRG NE AND MID ATLANTIC. FIRST TORNADO WATCH ISSUED BY SPC INCLDG WRN PA AND WRN NY VALID FM 1545Z TIL 21Z. MODELS CONT TO SHOW STRONG COLD FNT MARCHING ACROSS PA AND INTO FA EARLY EVE...WITH STRONG WWA AHEAD OF IT. 80H TEMPS INCRG TO +14C WITH +16C THROWN INTO LWR DELMARVA PER ETA...AND ACROSS ALL OF NJ PER NGM. OMEGA AND HIGHEST REL HUMIDITY AXIS ALIGNED JUST AHEAD OF FNT AND SECONDARY LOW PRES FRMTN OVR XTRM NE MD...WITH LOW THEN MVG ACROSS S NJ. THE FOLLOWING IS THE LATEST DISC FOR READERS CONVENIENCE FM THE SPC: ...NERN U.S./MIDDLE ATLANTIC... STRONG MID-HIGH LEVEL SPEED MAX OVER THE OH VALLEY...IN EXCESS OF 100KT...WILL MOVE INTO PA LATER THIS AFTERNOON WHILE EXIT REGION OF THIS FEATURE AND ASSOCIATED DIVERGENCE SPREADS ACROSS MUCH OF OH...PA...AND UPSTATE NY. INTENSE UPPER HEIGHT FALLS...150M- 210M...WILL DEVELOP ACROSS WRN/NRN PA INTO UPSTATE NY INDICATING AN INCREDIBLY DYNAMIC SYSTEM. BOUNDARY LAYER AIR MASS IS RECOVERING IN THE WAKE OF EARLY MORNING N-S BAND OF WARM ADVECTION ELEVATED THUNDERSTORMS AS PARTIAL SUNSHINE HAS ENHANCED LOW LEVEL HEATING. SBCAPES HAVE RISEN TO AROUND 1500 J/KG ACROSS THIS REGION WHERE LATEST SATELLITE/RADAR IMAGERY INDICATE ISOLATED THUNDERSTORMS ARE TRYING TO DEVELOP. IT APPEARS ACTIVITY MAY STRUGGLE EARLY BUT THEN QUICKLY BECOME SEVERE WITH SUPERCELLS AND TORNADOES POSSIBLE. STRONG DYNAMICS AND RAPIDLY RECOVERING BOUNDARY LAYER SUPPORT POSSIBILITY FOR STRONG TORNADOES ONCE SUPERCELLS DEVELOP. WITH TIME...MULTIPLE LINE SEGMENTS OR A SQUALL LINE WITH EMBEDDED SUPERCELLS SHOULD EVOLVE AND RACE EWD ACROSS THE NRN PORTIONS OF THE MDT RISK REGION. END SPC DISC. SECOND TORNADO WATCH ISSUED BY SPS INCLDG CNTRL PA AND CNTRL NY VALID 1715Z TIL 23Z. LONG TERM FCST: COLD FROPA WILL USHER IN BELOW NORMAL TEMPS FOR THE UPCOMING NEW WEEK. MODELS CONT TO SUG AN APRIL SHOWERS IN MAY REGIME FOR FA. ON THE MARINE...SCA MAY BE NEED FOR THE OCEAN AND LWR BAY FOR MONDAY. ZONES TO GO ABT 3PM. FCSTID = 13 MPO 51 62 36 61 / 80 40 40 40 ABE 55 66 45 64 / 80 40 40 40 RDG 55 67 45 64 / 80 40 40 40 PHL 58 72 52 70 / 70 30 30 30 12N 52 67 39 63 / 80 30 40 40 SMQ 54 71 46 67 / 80 30 40 40 TTN 56 72 49 69 / 80 30 30 30 MIV 55 72 47 70 / 70 20 30 30 ACY 57 64 49 68 / 70 20 20 20 ILG 56 73 50 69 / 70 30 30 30 DOV 59 72 49 70 / 70 20 20 20 GED 58 73 48 70 / 70 20 10 10 ESN 58 73 49 69 / 70 20 20 20 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. WOODWORTH
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 322 AM EDT SUN MAY 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN ALL AREAS. IN ADDITION...THUNDERSTORMS COULD HAVE HEAVY RAINS WHICH COULD CAUSE FLOODING IN POOR DRAINAGE AREAS. THE STORM PREDICTION CENTER HAS PUT THE REGION INTO AN AREA OF MODERATE RISK. .DAYS TWO THROUGH SEVEN...MONDAY THORUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. RNS
The Binghamton radar (KBGM), 143 km away, was scanning. The volume nearest the first event began at 00:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357074.